CALL US: 1-352-733-0111

Barbiturate intoxication and overdose

Definition

Barbiturates are drugs that cause relaxation and sleepiness. A barbiturate overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose. An overdose is life-threatening.

At fairly low doses, barbiturates may make you seem drunk or intoxicated.

Barbiturates are addictive. People who use them become physically dependent on them. Stopping them (withdrawal) can be life-threatening. Tolerance to the mood-altering effects of barbiturates develops rapidly with repeated use. But, tolerance to the lethal effects develops more slowly, and the risk of severe poisoning increases with continued use.

This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Intoxication - barbiturates

Causes

Barbiturate abuse is a major addiction problem for many people. Most people who take these medicines for seizure disorders or pain syndromes do not abuse them. However, those who become addicts usually start by abusing medicine that was prescribed for them or other family members.

Symptoms

Symptoms of barbiturate intoxication and overdose include:

  • Altered level of consciousness
  • Difficulty in thinking
  • Drowsiness or coma
  • Faulty judgment
  • Lack of coordination
  • Shallow breathing
  • Slow, slurred speech
  • Sluggishness
  • Staggering

Excessive and long-term use of barbiturates, such as phenobarbital, may produce the following chronic symptoms:

  • Changes in alertness
  • Decreased functioning
  • Irritability
  • Memory loss

Exams and Tests

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done to screen for legal and illegal drugs.

Treatment

Most overdoses of this type of medicine involve a mixture of drugs, usually alcohol and barbiturates, or barbiturates and opiates (heroin or oxycontin).

Some users use a combination of all these drugs. Those who take such combinations tend to be:

  • New users who do not know these combinations can lead to coma or death
  • Experienced users who use them on purpose to alter their consciousness

The second group is among the most difficult to treat.

The person may receive a medicine called naloxone (Narcan), if an opiate was part of the mix. This medicine will often rapidly restore consciousness and breathing.

There is no direct antidote for barbiturates. An antidote is a medicine that reverses the effects of another medicine or drug.

Outlook (Prognosis)

About 1 in 10 people who overdose on barbiturates or a mixture that contains barbiturates will die. They usually die from heart and lung problems.

Possible Complications

Complications of an overdose include:

  • Coma
  • Death
  • Head injury and concussion from falls when intoxicated
  • Miscarriage in pregnant women or damage to the developing baby in the womb
  • Neck and spinal injury and paralysis from falls when intoxicated
  • Pneumonia from depressed gag reflex and aspiration (fluid or food down the bronchial tubes into the lungs)
  • Severe muscle damage from lying on a hard surface while unconscious, which may lead to permanent kidney injury

When to Contact a Medical Professional

Call your local emergency number, such as 911, if someone has taken barbiturates and seems extremely tired or has breathing problems.

You can also call the National Poison Control Center (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

References

Gussow L, Carlson A. Sedative hypnotics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 165.

Rhee JW, Young TP. Sedative-hypnotic agents. In: Adams JG. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 155.

Schears RM. Barbiturates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 8th ed. New York, NY: McGraw-Hill; 2015:chap 182.

Review Date: 
10/9/2015
Reviewed By: 
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.